South Dakota, 2011

Flash Flood and Damaging Winds in South Dakota, July 26 to 27, 2011

July 26 to 27, 2011 · NWS FSD · 11 events in 5 counties and zones

Thunderstorms produced damaging winds and flash flooding over a stretch of southeast South Dakota near and north of Interstate 90, on the night of July 26th and 27th. the damaging wind reports came on the evening of July 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds and flash flooding over a stretch of southeast South Dakota near and north of Interstate 90, on the night of July 26th and 27th. the damaging wind reports came on the evening of July 26th. The flash flooding affected the Sioux Falls area after midnight on July 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 26, 2:20 PM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 26, 2:20 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT TUE JUL 26 2011

.DISCUSSION...
MAIN CONCERN FOR TONIGHT IS CONVECTION AND THREAT FOR SEVERE STORMS
AS WELL AS HEAVY RAIN. AS OF 19Z...UPPER WAVE STILL LIFTING SLOWLY
NORTHEAST THROUGH NORTHEAST WYOMING...ON TRACK TO PUSH INTO WESTERN
AND CENTRAL SD BY EARLY-MID EVENING...THEN CONTINUE EAST-NORTHEAST
THROUGH EASTERN SD INTO MINNESOTA OVERNIGHT. WEAK SURFACE LOW SEEN
IN OBSERVATIONS NEAR KPHP IN WESTERN SD...WITH WARM FRONT ARCHING
AROUND KPIR INTO EAST CENTRAL SD AND SOUTHWEST MN...GENERALLY NORTH
OF KFSD/KLYV BUT SOUTH OF KOTG/KEST. NORTH-SOUTH BOUNDARY EXTENDING
SOUTHWARD FROM THE LOW NOW SEEN ON KUNR 88D IMAGERY JUST EAST OF
KPHP...MOVING SLOWLY EAST AND CURRENT TIMING WOULD BRING BOUNDARY
INTO OUR FAR WESTERN CWA AROUND 06Z. UPPER WAVE AND ANY CONVECTIVE
DEVELOPMENT ALONG THE BOUNDARY LIKELY TO PUSH IT EAST A LITTLE
FASTER...SO WILL STICK WITH POPS RAMPING UP INTO LIKELY CATEGORY
ACROSS THE NORTHWEST PARTS OF THE CWA AFTER 03Z. STORMS EXPECTED TO
DEVELOP NEAR THESE BOUNDARIES...ESPECIALLY WEST OF THE JAMES RIVER
THIS EVENING AS THE UPPER WAVE MOVES INTO THE AREA. ANY DISCRETE
CELLS ARE EXPECTED TO TRANSITION TO MORE LINEAR SEGMENTS WITH TIME
AS THEY MOVE EAST OVERNIGHT. LOCALLY HEAVY RAIN ALSO A CONCERN AS
MODELS SHOW PRECIPITABLE WATER VALUES INCREASING TO AROUND 2 INCHES
OR HIGHER AS DEEPER MOISTURE WORKS INTO THE AREA. MAIN THREAT OF
HEAVY RAIN SHOULD BE AFTER 06Z AS LOW LEVEL FLOW BECOMES MORE
SOUTHWESTERLY WHICH COULD RESULT IN SOME TRAINING ECHOES...AND HAVE
ADDED MENTION OF THIS TO THE FORECAST AS WELL. FLASH FLOOD GUIDANCE
IN PRETTY GOOD SHAPE WITH 2-3 INCH GUIDANCE IN MOST AREAS SO FLASH
FLOOD WATCH NOT NEEDED...BUT RATES COULD BE HIGH ENOUGH TO CAUSE
SOME LOCALIZED PROBLEMS IN URBAN AREAS.

COLD FRONT MOVES THROUGH THE FORECAST AREA TOMORROW.  SUSPECT THERE
WILL BE ONGOING SHOWERS AND THUNDERSTORMS ACCOMPANYING THE FRONT AS
IT MOVES THROUGH THE FORECAST AREA. AS MENTIONED IN THE PREVIOUS
DISCUSSION...SOME STORMS COULD BE CAPABLE OF PRODUCING HEAVY
RAINFALL.  IF STORMS CAN HOLD OFF ACROSS THE EASTERN CWA TILL THE
AFTERNOON HOURS...COULD SEE A LOW END SEVERE STORM OR TWO.  REALLY
NOT ALL THAT MUCH DIFFERENCE BETWEEN AIRMASS AHEAD AND BEHIND THE
FRONT...THOUGH AIR BEHIND THE FRONT MAY BE JUST A SMIDGE COOLER AND
DRIER.

MAY SEE SOME LINGERING STORMS ACROSS NORTHWEST IOWA WEDNESDAY
EVENING. LEFT POPS IN THE SOUTH WEDNESDAY NIGHT AFTER MIDNIGHT AS
SURFACE BOUNDARY APPEARS TO STALL NEAR I-80.  COULD SEE AN ELEVATED
STORM OR TWO AS WEAK SHORTWAVES MOVE ACROSS THE AREA IN ZONAL FLOW.

MODELS VARYING ON WINDS ON THURSDAY WHICH WILL HAVE A SIGNIFICANT
IMPACT ON THE FORECAST.  THE ECMWF IS STRONGER WITH THE SURFACE
RIDGE BUILDING INTO THE REGION KEEPING WINDS IN A MORE NORTHEASTERLY
FASHION...WHILE THE AMERICAN SOLUTIONS ARE MORE EASTERLY ON THE
WINDS.  THIS RESULTS IN A 2-3 DEGREE C DIFFERENCE AT 925 MB.  FOR
NOW...HAVE WARMED THINGS SOME BUT NOT AS MUCH AS THE AMERICAN MODELS
WOULD SUGGEST.

APPEARS AS THOUGH THERE WILL BE A WARMING TREND FRIDAY THROUGH
MONDAY WITH THE POTENTIAL FOR LOW END HEAT ADVISORY CRITERIA. MODELS
SUGGEST A RIDGE RIDER MAY MOVE THROUGH THE AREA SATURDAY NIGHT INTO
SUNDAY....THOUGH THERE ARE SOME QUESTIONS AS TO WHETHER THE WAVE
WILL BE ABLE TO OVERCOME THE CAP.

COLD FRONT APPEARS TO MOVE THROUGH THE AREA MONDAY NIGHT INTO
TUESDAY...WITH POTENTIALLY COOLER DRIER WEATHER MID WEEK NEXT WEEK.

&&

.AVIATION...
THE PRIMARY AVIATION CONCERN WILL WILL BE PERIODIC CONVECTIVE THREAT
THROUGH THE PERIOD. CONVECTION EXPECTED TO DEVELOP TOWARD EVENING
NORTH AND WEST OF THE AREA ALONG A COUPLE OF LARGER SCALE BOUNDARIES
IN CENTRAL/EAST CENTRAL SOUTH DAKOTA. AT THIS TIME...LOOKING FOR AN
ENHANCED CONVECTIVE THREAT TO SPREAD INTO KHON AREA AFTER 04Z...THEN
CONTINUE TOWARD KFSD AFTER MIDNIGHT...AND KSUX MAINLY AFTER ABOUT
07Z. WITH ANY OF THE CONVECTION...THERE WILL BE A HIGHER PROBABILITY
FOR IFR VISIBILITIES AND CEILINGS. SEVERE WIND GUSTS/LARGE HAIL WILL
BE A THREAT WITH STORMS AROUND KHON AND EASTWARD THROUGH SOUTHWEST
MN...INCLUDING THE KFSD AREA. LOCALLY HEAVY RAIN COULD ALSO PRODUCE
BRIEF LIFR VISIBILITIES AT TIMES. CONVECTION WILL LINGER ACROSS
PARTS OF SOUTHWEST MN/NORTHWEST IOWA INTO WEDNESDAY MORNING...WITH
THREAT OF REDEVELOPMENT ACROSS THE SOUTHEAST PARTS OF THE FORECAST
AREA BY LATE WEDNESDAY AFTERNOON.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 26, 11:06 AM CST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 PM CDT TUE JUL 26 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1206 PM CDT TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WEST OF THE MIDDLE JAMES RIVER
VALLEY WILL LINGER INTO THE EARLY AFTERNOON. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER CENTRAL SOUTH DAKOTA
LATE THIS AFTERNOON AND ARE EXPECTED TO EVOLVE INTO A SQUALL
LINE. THIS LINE OF STORMS IS EXPECTED TO REACH HURON AND
CHAMBERLAIN THIS EVENING...THEN MOVE EAST INTO THE INTERSTATE 29
CORRIDOR TOWARD MIDNIGHT. THE STORMS WILL THEN CONTINUE EAST INTO
SOUTHWEST MINNESOTA AND FAR NORTHWEST IOWA AFTER MIDNIGHT. WEST
OF INTERSTATE 29...THESE STORMS COULD PRODUCE HAIL UP TO HALF
DOLLAR SIZE AND WIND GUSTS IN EXCESS OF 65 MPH. AS THE STORMS
MOVE TOWARD INTERSTATE 29...AND INTO SOUTHWEST MINNESOTA AND FAR
NORTHWEST IOWA...DAMAGING WINDS IN EXCESS OF 65 MPH WILL BE THE
PRIMARY THREAT. WHILE THUNDERSTORMS ARE POSSIBLE EAST OF THE
HIGHWAY 60 CORRIDOR IN NORTHWEST IOWA LATE TONIGHT...SEVERE
STORMS ARE NOT EXPECTED.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG LITTLE SIOUX RIVER THROUGH THE
END OF THE WEEK. MODERATE TO MAJOR FLOODING IS EXPECTED TO
CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE.

HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE
SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN
CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER
WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING EAST OF THE
JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE ALTHOUGH
ISOLATED WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A COLD FRONT
IN NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA BY WEDNESDAY
EVENING. AN ISOLATED SEVERE STORM CAPABLE OF PRODUCING QUARTER
SIZE HAIL IS POSSIBLE.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY OVER THE AREA BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

TEMPERATURES IN THE 90S COMBINED WITH DEW POINTS OVER 70 DEGREES
ARE POSSIBLE SUNDAY AND MONDAY. THIS COULD RESULT IN HEAT INDICES
OVER 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM WEST OF INTERSTATE
29. SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM ALONG THE
INTERSTATE 29 CORRIDOR...AND INTO SOUTHWEST MINNESOTA AND FAR
NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Aberdeen radar (KABR), 95 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Beadle

When
July 26, 7:15 PM CST
Where
Beadle County, 7.88 mi WNW of Bonilla
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.620, -98.650

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Beadle

When
July 26, 7:43 PM CST
Where
Beadle County, 4.65 mi WSW of Wolsey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.380, -98.560

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Beadle

When
July 26, 7:45 PM CST
Where
Beadle County, 0.69 mi N of Wolsey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.410, -98.470

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Beadle

When
July 26, 7:52 PM CST
Where
Beadle County, 0.69 mi N of Huron
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
44.360, -98.220

Thunderstorm winds blew branches off several trees.

Thunderstorm Wind, Beadle

When
July 26, 8:12 PM CST
Where
Beadle County, 0.49 mi W of Yale
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.430, -97.990

Thunderstorm winds caused considerable tree damage in Yale.

Thunderstorm Wind, Jerauld

When
July 26, 9:10 PM CST
Where
Jerauld County, 2.13 mi NNW of Crow Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.980, -98.740

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Jerauld

When
July 26, 9:25 PM CST
Where
Jerauld County, 2.58 mi ESE of Lane
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.060, -98.370

Thunderstorm winds caused tree damage, including numerous branches blown down.

Thunderstorm Wind, Miner

When
July 26, 10:05 PM CST
Where
Miner County, 3.73 mi ENE of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.190, -97.650

Thunderstorm winds caused tree damage. The winds were accompanied by heavy rain.

Thunderstorm Wind, McCook

When
July 26, 11:05 PM CST
Where
McCook County, 2.5 mi W of Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.730, -97.430

Thunderstorm winds blew down several branches.

Thunderstorm Wind, Minnehaha

When
July 26, 11:35 PM CST
Where
Minnehaha County, 5.11 mi SE of Buffalo Trading Post
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.720, -97.010

Thunderstorm winds caused tree damage, including up to 3 inch diameter branches blown down. The winds were accompanied by heavy rain.

Flash Flood, Minnehaha

When
July 27, 3:10 AM CST to 5:30 AM CST
Where
Minnehaha County, 1.38 mi N of Sioux Falls to 2.3 mi WNW of East Sioux Falls
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
43.550, -96.730

Heavy rainfall, measured at up to 5.75 inches, caused flash flooding of many streets and yards in Sioux Falls, with several vehicles becoming stranded. The water was deep enough on some roads to make it difficult for police and rescue units to reach some stranded motorists, and a few roads became impassable. Water was also reported in basements.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334272, 334273, 334274, 334275, 334276, 334616, 334618, 334619, 334620, 334621, 334624.